MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980X1JADIJJ
Medical Device Problem Codes Smoking (1585); No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a patient information and section e initial reporter cannot be provided due to japanese privacy regulations.Section: japan.Medtronic personnel reported event to manufacturer on behalf of the customer.H3: the device has been received at the medtronic japan service center and is under investigation.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that while in use on a patient, this 980 ventilator had an alarm and turned off.The patient was transferred to an alternate ventilator without injury.After removing the ventilator from the patient, the customer attempted to power on the ventilator which would not power on.Smoke and a burning smell came from the area around the power switch.
 
Additional Manufacturer Narrative
Section h6 evaluation codes were updated due to device evaluation and returned analysis of parts method code (annex b): remove b21 and add b01 result code (annex c): remove c21 and add c13 and c02 conclusion code (annex d): remove d16 and add d02 component code (annex g): remove g07003 and add g0201201.H3 device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that while in use on a patient, this 980 ventilator had an alarm and turned off.After removing the ventilator from the patient, the customer attempted to power on the ventilator which would not power on.Smoke and a burning smell came from the area around the power switch.A review of the logs confirmed the ventilator experienced an unexpected shutdown during use.The device was available for evaluation.The service personnel (sp) inspected the ventilator and replaced the direct current (dc)-dc converter printed circuit board assembly (pcba), breath delivery (bd) power controller pcba and bd power distribution pcba.The ventilator passed all calibrations and tests per the manufacturer's specifications at the time of service.One bd power controller pcba was returned to medtronic for further analysis.The component was visually inspected and functionally tested with no malfunction or product deficiency observed.One bd power distribution pcba was returned to medtronic for further analysis.Visual inspection of the returned bd power distribution pcba found signs of thermal damage to resistor r6.One dc-dc converter pcba was returned to medtronic for failure analysis.A visual inspection of the returned pcba found that capacitor c53 showed signs of thermal damage.It was confirmed using a multimeter that the capacitor c53 was shorted.If a failure of the capacitor c53 occurs while in use on a patient, the ventilator response would be a loss of ventilation to the patient.The cause of the reported event was isolated to faulty capacitor c53 on the dc-dc converter pcba which can create a surge of power causing thermal damage to the bd power distribution pcba.There is an existing previous internal investigation regarding this issue.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key20446809
Report Number8020893-2024-00352
Device Sequence Number8330723
Product Code CBK
UDI-Device Identifier10884521171558
UDI-Public10884521171558
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980X1JADIJJ
Device Catalogue Number980X1JADIJJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2024
Supplement Date Received by Manufacturer12/04/2024
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date12/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown